Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 405, NWS Wichita, KS

August 14, 2008Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Aug 14, 2008, 1:46 AM CDT for Russell County, Kansas. It was in force for 59 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2008, 1:46 AM CDT (06:46 UTC)
Expired
Aug 14, 2008, 2:45 AM CDT
In force
59 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Russell County, KS

The radar

The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 2:06 AM CDTTSTM WND GST 61Russell, KS
Aug 14, 2:07 AM CDTTSTM WND GST 602 W Russell, KS
Aug 14, 2:12 AM CDTTSTM WND GST 64Russell, KS
Aug 14, 2:25 AM CDTTSTM WND GST 656 N Susank, KSA TRAINED SPOTTER REPORTED TREE LIMBS DOWNED 6 MILES NORTH OF SUSANK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2008-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2008-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
2628 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 140646
SVRICT
KSC167-140745-
/O.NEW.KICT.SV.W.0405.080814T0646Z-080814T0745Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT THU AUG 14 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN CENTRAL KANSAS.

* UNTIL 245 AM CDT.

* AT 144 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
  UP TO 70 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM PARADISE TO 11 MILES NORTHWEST OF GORHAM...AND MOVING EAST AT
  65 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BUNKER HILL...DORRANCE...GORHAM...LUCAS...LURAY...MILBERGER...
  PARADISE...RUSSELL...RUSSELL AIRPORT...WALDO...WILSON LAKE.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.

LAT...LON 3913 9882 3914 9850 3913 9849 3870 9848
      3869 9904 3913 9904 3914 9903 3914 9882
TIME...MOT...LOC 0646Z 283DEG 56KT 3917 9886 3896 9915

$$

CARUSO
1 follow-up statement
000 
WWUS53 KICT 140701
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
201 AM CDT THU AUG 14 2008

KSC167-140745-
/O.CON.KICT.SV.W.0405.000000T0000Z-080814T0745Z/
RUSSELL KS-
201 AM CDT THU AUG 14 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 245 AM CDT...

AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LUCAS TO GORHAM...MOVING EAST AT 64 MPH.

SEVERE THUNDERSTORMS WILL BE...
  NEAR RUSSELL BY 210 AM CDT.
  NEAR BUNKER HILL BY 215 AM CDT.
  NEAR DORRANCE BY 220 AM CDT.

THESE DANGEROUS STORMS WILL ALSO AFFECT MILBERGER...RUSSELL AIRPORT
AND WILSON LAKE.

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3913 9882 3914 9850 3913 9849 3870 9848
      3869 9904 3913 9904 3914 9903 3914 9882
TIME...MOT...LOC 0701Z 283DEG 56KT 3909 9854 3892 9898

$$

CARUSO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:40 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, Aug 13, 11:40 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT WED AUG 13 2008

.AVIATION...
06Z TAF UPDATE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK
SOUTHWARD OVERNIGHT AND MOVE ACROSS CENTRAL KANSAS. A FEW STRONG
THUNDERSTORMS WITH GUSTY NORTH WINDS FROM A COLD POOL WILL CAUSE
THE SURFACE WINDS TO VEER AROUND TO THE NORTH. THE TERMINALS OF
RSL/SLN WILL HAVE THE BETTER CHANCES TO SEE THUNDERSTORM ACTIVITY
AND WE WILL INCLUDE TEMPO GROUPS FOR A COUPLE HOURS DURING THE
PREDAWN HOURS. OTHERWISE THE ACTIVITY SHOULD GRADUALLY DIMINISH
DURING THE EARLY MORNING HOURS...BUT THE COLD POOL SHOULD CAUSE
THE SURFACE WINDS TO VEER AROUND TO THE NORTH FOR THE SOUTHERN
KANSAS TERMINALS AROUND SUNRISE...THEN GRADUALLY SHIFT BACK TO A
SOUTHEAST DIRECTION BY MID MORNING.

JAKUB

&&

.PREV DISCUSSION... /ISSUED 941 PM CDT WED AUG 13 2008/

UPDATE...
CURRENT IR SATELLITE IMAGERY SHOWS MODEST COLD CLOUD TOPS OVER
WESTERN NEBRASKA ASSOCIATED WITH DEEP CONVECTION SLIDING
SOUTHWARD. LOCAL 00Z RAOB SOUNDINGS SHOW ENHANCED INVERTED-V TYPE
SOUNDINGS SUPPORTIVE OF STRONG COLD POOL DEVELOPMENT. AS A
RESULT...WE EXPECT A ROBUST COLD POOL TO MATERIALIZE AND MIGRATE
SOUTHWARD ACROSS CENTRAL KANSAS LATE TONIGHT. THIS COLD POOL COULD
VERY WELL PUSH SOUTHWARD INTO OKLAHOMA BY DAYBREAK...WITH SHOWERS
AND THUNDERSTORMS ACCOMPANYING IT INTO CENTRAL AND SOUTH CENTRAL
KANSAS LATE TONIGHT. DECENT 0-3KM BULK SHEAR COULD CAUSE SOME
SEVERE WINDS TO OCCUR OVER WESTERN KANSAS...AND STRONG GUSTY WINDS
AROUND 50MPH WILL BE POSSIBLE ACROSS CENTRAL KANSAS FROM THE COLD
POOL WINDS.

JAKUB

&&

PREV DISCUSSION... /ISSUED 258 PM CDT WED AUG 13 2008/

DISCUSSION...
THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE
THUNDERSTORM CHANCES THROUGH THE WEEKEND AND TEMPERATURES.

TONIGHT:
LATEST WATER VAPOR LOOP WAS SHOWING TWO FAIRLY DISTINCT WAVES MOVING
THROUGH THE ROCKIES. ONE OF THE WAVES WAS MOVING THROUGH WYOMING
WHERE A FEW THUNDERSTORMS WERE TRYING TO IGNITE. THE SECOND WAVE WAS
LOCATED IN CENTRAL COLORADO WHERE A FEW THUNDERSTORMS ARE ALSO
TRYING TO DEVELOP. THESE WAVES WILL CONTINUE TO TRACK SOUTHEAST
TONIGHT. IT APPEARS LIKE THE WAVE IN EASTERN COLORADO SHOULD AFFECT
MAINLY SOUTHWEST KANSAS THIS EVENING. HOWEVER...IT MAY CLIP A SMALL
PART OF SOUTH CENTRAL KANSAS...ALTHOUGH CONFIDENCE IS NOT THAT HIGH
AT THIS POINT. MEANWHILE...THE UPPER LEVEL WAVE MOVING THROUGH
WYOMING MAY HELP DEVELOP A COMPLEX OF THUNDERSTORMS ACROSS CENTRAL
NEBRASKA NEAR THE MID LEVEL BAROCLINIC ZONE THIS EVENING. IF THESE
THUNDERSTORMS CAN GET GOING...THIS CLUSTER MAY DIVE SOUTHEAST INTO
CENTRAL KANSAS LATE TONIGHT. A FEW OF THE STORMS MAY BE STRONG WITH
THE MAIN THREAT BEING GUSTY WINDS UP TO 50 MPH IN ASSOCIATION WITH
THE COLD POOL.

THURSDAY:
THESE THUNDERSTORMS SHOULD BEGIN TO WANE AS THE MORNING WEARS ON DUE
TO THE LOW LEVEL JET VEERING OUT WHICH WILL CAUSE THE CLUSTER TO
PUSH EAST AND RUN INTO LIMITED INSTABILITY. THE CLUSTER WILL ALSO
CAUSE QUITE A BIT OF CIRRUS DEBRIS FOR THE MORNING...BUT WE SHOULD
SEE SOME CLEARING DURING THE AFTERNOON UNTIL THE NEXT WAVE
APPROACHES WESTERN KANSAS THURSDAY AFTERNOON. THE MODELS ARE SHOWING
GOOD AGREEMENT WITH THE TIMING OF THIS WAVE WHICH IS CURRENTLY
EVIDENT ON THE LATEST WATER VAPOR IMAGERY IN WESTERN IDAHO. IF THIS
TIMING PANS OUT...WE MAY SEE A CLUSTER OF THUNDERSTORMS DEVELOP
ACROSS THE HIGH PLAINS DURING THE AFTERNOON AND POSSIBLY MOVE INTO
CENTRAL KANSAS BY LATE IN THE DAY.

THURSDAY NIGHT-FRIDAY:
ALL OF THE MODELS ARE IN VERY GOOD AGREEMENT IN SHOWING A CLUSTER OF
THUNDERSTORMS MOVING THROUGH THE FORECAST AREA FROM WEST TO EAST
BEGINNING THURSDAY EVENING AND PUSHING THROUGH SOUTHEAST KANSAS BY
FRIDAY EVENING. THIS WILL BRING MORE HEAVY RAINFALL TO THE AREA.
THERE IS SOME POTENTIAL FOR SOME SEVERE STORMS AS WELL...ESPECIALLY
ALONG OUR SOUTHERN CORRIDOR COUNTIES WHERE THE SURFACE LOW MAY TRY
TO DEVELOP. 0-6KM SHEAR VALUES ARE ON THE ORDER OF 40 TO 50KTS AS
WELL...SO THERE IS A POSSIBILITY FOR A FEW SUPERCELLS MAINLY LATE
THURSDAY AFTERNOON OR EARLY EVENING. THE DETAILS ARE STILL PRETTY
UNCLEAR AT THIS POINT...BUT THIS TIMEFRAME CERTAINLY BEARS WATCHING.
WE ALSO LOWERED TEMPERATURES ON FRIDAY...SINCE THERE WILL BE QUITE A
BIT OF CLOUD COVER IN PLACE AFTER THE PASSAGE OF THE FRONT AND
SURFACE LOW.

SATURDAY-WEDNESDAY:
THE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE CUT OFF LOW
HANGING AROUND THROUGH THE WEEKEND. THIS WILL RESULT...IN AREAS OF
SCATTERED SHOWERS AND THUNDERSTORMS. THIS SYSTEM DOES APPEAR TO FILL
IN BY EARLY NEXT WEEK WHICH WILL TEND TO LIMIT PRECIPITATION CHANCES
BY THE MIDDLE OF NEXT WEEK. WE DID NOT MAKE TOO MANY CHANGES TO THIS
TIMEFRAME.

COX

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    65  88  65  79 /  20  20  60  50
HUTCHINSON      65  88  64  77 /  30  30  60  50
NEWTON          65  88  65  77 /  20  20  60  50
ELDORADO        64  88  65  79 /  20  20  60  60
WINFIELD-KWLD   65  89  66  80 /  20  20  60  50
RUSSELL         63  84  62  75 /  60  50  70  40
GREAT BEND      63  84  62  77 /  60  50  70  40
SALINA          63  88  64  77 /  40  40  60  50
MCPHERSON       64  88  64  76 /  30  30  60  50
COFFEYVILLE     62  89  66  80 /  10  20  30  60
CHANUTE         62  87  65  78 /  10  20  40  60
IOLA            62  87  65  78 /  10  20  40  60
PARSONS-KPPF    62  88  65  79 /  10  20  40  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 14, 1:35 AM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
135 AM CDT THU AUG 14 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-150315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
135 AM CDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

A COMPLEX OF THUNDERSTORMS FROM NEBRASKA WILL MOVE SOUTHEAST INTO
CENTRAL KANSAS...AND PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT.
A FEW SEVERE THUNDERSTORMS WITH WINDS AROUND 65 MPH WILL BE
POSSIBLE...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO SALINA
LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE COMPLEX OF THUNDERSTORMS SHOULD BEGIN TO WEAKEN ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS THURSDAY MORNING AND DISSIPATE BY THE
AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE.

A SLOW MOVING LOW PRESSURE SYSTEM WILL ALLOW THUNDERSTORM CHANCES
TO REMAIN IN THE FORECAST THROUGH THE WEEKEND AND INTO THE
BEGINNING OF THE WORK WEEK. ANY STORM THAT DEVELOPS THROUGH THIS
TIME FRAME WILL HAVE THE POTENTIAL TO BE STRONG. THE BEST CHANCE
FOR SEVERE STORMS WILL BE THURSDAY NIGHT FOR LOCATIONS ALONG AND
WEST OF INTERSTATE 135. DUE TO THE SLOW MOVEMENT OF THIS
SYSTEM...FLOODING WILL ALSO BECOME A THREAT...ESPECIALLY AS WE
HEAD IN TO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Aug 14, 1:07 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
107 AM CDT THU AUG 14 2008

KSZ032-033-140700-
LINCOLN-RUSSELL-
107 AM CDT THU AUG 14 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES...

AT 105 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR TIPTON...OR 25 MILES NORTHWEST OF
LINCOLN...AND MOVING SOUTHEAST AT 25 MPH. THE TOWNS OF ASH
GROVE...LUCAS...AND SYLVAN GROVE ARE IN THE PATH OF THIS STORM.

WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

CARUSO

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 2:22 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell53 min
Aug 14, 4:12 AM CDTFlash Flood WatchICTBarton, Ellsworth, Lincoln, Russell, Saline18 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.